Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 29, 2020, 3:21 PM EDT for Rutland County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2020, 3:21 PM EDT (19:21 UTC)
- Expired
- May 29, 2020, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rutland County, VT
The radar
The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:01 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:06 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 29, 2:06 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Burlington VT 206 PM EDT Fri May 29 2020 .SYNOPSIS... Strong to severe thunderstorms are possible this afternoon and evening ahead of an approaching cold front. A few storms will be capable of strong, gusty winds and locally heavy downpours. An additional cold front on Saturday will bring the return of near normal to slightly below normal temperatures Sunday and through the first half of next week. By mid week, temperatures will return to mid 70s and bring a chance of showers to the North Country. && .NEAR TERM /THROUGH SATURDAY/... As of 104 PM EDT Friday...Thunderstorms continue to develop across northern New York and are currently making their way into central Vermont. The environment remains favorable for potentially severe convection this afternoon and evening. See previous discussion below. Previous Discussion... The Storm Prediction Center has much of Northern New York and western Vermont in a slight risk category (Level 2 of 5) and southeastern Vermont in a marginal risk category (Level 1 of 5). The most likely threat will be strong, gusty winds. Additionally, we'll be monitoring the potential for training cells that may result in localized minor flash flooding. Currently, light shower activity has largely dissipated, but some are shallow in depth and are not well seen by the radar. Montpelier is currently reporting light rain. We turn our attention to an old upper low along the Mississippi River Valley that has now opened up and a northern stream shortwave trough digging across the Great Lakes at the moment. We will start to see heights fall as upper high weakens and shifts east. Southwesterly flow ahead of the longwave trough over the eastern US will continue to advect warm, moist air into our region. Temperatures are currently in the upper 60s to mid 70s with dewpoints in the lower to middle 60s as well. A prefrontal trough will develop late morning/early afternoon. A weak warm layer around 700 hPa will allow us to warm just a bit before convection can pop, but around noon time, diurnal heating should be plenty sufficient to generate 700-1500 J/kg of CAPE. An 850mb low-level jet of around 35 knots develops to our south, and we are positioned along the nose of this feature. Weak synoptic forcing from an upper-level jet exists as well and accelerating 500mb winds will result in the development of 40-50kts of 0-6km bulk shear. Along the nose of the LLJ will be a helicity gradient that will become established along the interior Adirondacks east into the southern half of Vermont. Think this general area will have the greatest chance to see transient bows, weak mesocyclones, and other signs of intermittent organization. All severe threats will be possible, but winds will be the most likely. Outside of that region, dynamics should remain supportive enough that any discrete cells will also need to be monitored closely for damaging downburst winds and small hail. We also continue to watch the chance for training convection, as we remain modestly unstable, even after our airmass gets worked over. The upper jet becomes meridional and accelerates overnight as the cold front comes across overnight. The upper trough axis becomes negatively tilted, with strong upper diffluence and divergence. The additional synoptic forcing and CAPE values of around 500 J/kg will likely result in one or two additional rounds of convection. The HREF continues to highlight the potential for localized minor flooding/flash flooding, with probabilities of 2" or higher storm total precipitation higher than 30% across the Southern Adirondacks and portions central Vermont. Antecedent dry conditions should preclude significant impacts, but trends will be watched closely. Precipitation will begin to shift east around 2 AM on Saturday as the vort max takes off north of our region with the wind shift piece of the front coming through around dawn on Saturday. We then start to trend drier and cooler with forecast highs on Saturday in the upper 60s in the St. Lawrence warming into the upper 70s further south and west near Springfield, VT. A secondary front will come through later Saturday evening to reinforce the cooler air, and could result in a few additional showers during the evening hours. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 331 AM EDT Friday...Strong shortwave and secondary cold front rotate through early Saturday night with a few more showers and sharply colder air. 925mb temps range from 3-10C and 850 mb temps range from -5 to +3C thus highs in the 50s/L60s seem reasonable with cold air advection still spilling into the area on Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 331 AM EDT Friday...No real changes from yesterday's discussion. We're in cool trough that deepens across NH/ME into the Gulf of Maine Sunday night-Monday with a chance of some mountain sprinkles. This retreats with some building heights attached to Southern Plains Ridge that attempts to build NNE but disturbances in northern stream flow across Canada will likely dampen any heat ridge for now. As the first weak disturbance moves through Tues ngt- Wed...expect some rain showers with another disturbance directly on it's heels Wed ngt - Thursday. QPF shouldn't bee much but any little bit helps as we have been very dry with record heat. Temperatures are far from this past weeks heat, perhaps some isolated frost early in the period for Mountain valleys if we stay cloud free which is suspect. Highs starting in the L60s but ending midweek close to 70 which is near seasonable. Lows starting in the 30s/L40s moderating into the 40s/50. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Periodic scattered showers to affect all terminals, with thunderstorms expected except at MSS, during the next 6 hours, with some redevelopment of showers and thunderstorms possible towards 00Z from PBG eastward. Brief IFR conditions are expected in thunderstorms as heavy rain will lower visibilities to MVFR, and strong wind gusts exceeding 25 knots are anticipated. Between 00Z and 06Z, stratus will develop over MSS and SLK, with ceilings lowering to IFR at SLK. Improving conditions at these sites will occur gradually by 15Z. Elsewhere, expect VFR conditions with showers ending by 08Z. Outlook... Saturday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Sunday: VFR. NO SIG WX. Sunday Night: VFR. Slight chance SHRA. Monday: VFR. Slight chance SHRA. Monday Night: VFR. NO SIG WX. Tuesday: VFR. NO SIG WX. Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHRA. Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Haynes NEAR TERM...Hammond/Haynes SHORT TERM...SLW LONG TERM...SLW AVIATION...Kutikoff
Hazardous weather outlook, May 29, 3:03 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 303 PM EDT Fri May 29 2020 NYZ028-031-034-035-VTZ001>012-016>019-301915- Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 303 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-029-030-087-301915- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Southwestern St. Lawrence- 303 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue through this afternoon into late tonight. A few of these storms could be strong to severe and will have the potential to produce locally heavy downpours, strong gusty winds, small hail, and frequent lightning. There is an isolated threat for flash flooding, though widespread flooding is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 1:47 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
147 PM EDT Fri May 29 2020
NYZ029-030-034-291845-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
147 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WEST CENTRAL ESSEX COUNTIES...
At 147 PM EDT, a strong thunderstorm was located near Lake Eaton
Campground, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Saranac Lake, Axton Landing, Coreys and Tahawus.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4406 7393 4401 7426 4412 7428 4409 7459
4413 7460 4432 7410
TIME...MOT...LOC 1747Z 252DEG 28KT 4407 7447
JMGLocal storm report, May 29, 3:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
301 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 1 N LAKE PLACID 44.30N 73.98W
05/29/2020 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG 86 NORTH OF LAKE PLACID.
&&
EVENT NUMBER BTV2000990
CLAYSpecial weather statement, May 29, 3:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
316 PM EDT Fri May 29 2020
VTZ009-011-012-019-292000-
Eastern Rutland-Western Rutland-Windsor-Western Addison-
316 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADDISON...CENTRAL
RUTLAND AND NORTHWESTERN WINDSOR COUNTIES...
At 315 PM EDT, a cluster of strong thunderstorms was located near
Poultney Village, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rutland, Castleton, West Castleton, Hubbardton, Killington, Poultney
Village, Rutland City, Middletown Springs, Orwell, Lake St.
Catherine, Proctor, Benson, Poultney, Mendon, Fair Haven, Clarendon,
West Rutland, Pittsford, Ira and West Haven.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4355 7325 4357 7327 4358 7330 4360 7329
4363 7331 4363 7337 4358 7338 4357 7340
4359 7343 4362 7342 4364 7343 4369 7341
4373 7337 4374 7337 4382 7331 4366 7271
4338 7325
TIME...MOT...LOC 1915Z 228DEG 25KT 4351 7331
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:13 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 62 min |
| May 29, 3:16 PM EDT | Special Weather Statement | BTV | Rutland | 44 min |
| May 29, 3:33 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Washington, Windsor | 42 min |
| May 29, 3:56 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 49 min |
| May 29, 4:45 PM EDT | Special Weather Statement | BTV | Chittenden, Franklin, Lamoille | 45 min |
| May 29, 5:46 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 32 min |
| May 29, 6:35 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Windsor | 28 min |
| May 29, 7:13 PM EDT | Special Weather Statement | BTV | Chittenden, Grand Isle | 47 min |
| May 29, 7:31 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 44 min |
| May 29, 7:35 PM EDT | Special Weather Statement | BTV | Rutland | 40 min |
| May 29, 7:39 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 31 min |
| May 29, 1:47 PM EDT | Special Weather Statement | BTV | Essex | 58 min |
| May 29, 2:15 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 60 min |
| May 29, 3:24 PM EDT | Special Weather Statement | BTV | St. Lawrence | 66 min |
| May 29, 4:44 PM EDT | Special Weather Statement | BTV | St. Lawrence | 61 min |
| May 29, 4:58 PM EDT | Special Weather Statement | BTV | Essex | 47 min |
| May 29, 6:27 PM EDT | Special Weather Statement | BTV | Clinton, Essex | 48 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.